Alert archive / Tennessee / Freeze Warnings in 2017
Freeze Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this freeze warning at Mar 12, 2017, 3:37 AM EDT for Cherokee County, Clay County, North Carolina; 25 counties in Tennessee; 4 counties in Virginia. It took effect at Mar 13, 2017, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2017, 3:37 AM EDT (07:37 UTC)
- In effect from
- Mar 13, 2017, 1:00 AM EDT
- Expired
- Mar 13, 2017, 8:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Morristown, TN
All 31 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, Lee County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 21 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842 WWUS74 KMRX 120737 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 337 AM EDT Sun Mar 12 2017 ...A hard freeze is expected across much of the northern half of the area again tonight... .A hard freeze is expected again tonight across most of the area as a Canadian airmass remains anchored across the Tennessee Valley and southern Appalachians. Temperatures will once again drop into the 20s over the warned area producing a hard freeze. Sensitive plants and area fruit trees and berries may be susceptible to freeze damage. NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086- 102-VAZ001-005-008-121545- /O.NEW.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/ /O.CON.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/ Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe- Northwest Monroe-East Polk-Lee-Scott-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, Madisonville, Ducktown, Jonesville, Gate City, and Abingdon 337 AM EDT Sun Mar 12 2017 /137 AM CST Sun Mar 12 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 8 AM EDT /7 AM CDT/ MONDAY... * EVENT...A hard freeze with temperatures dropping into the upper 20s is expected across the warned area. * TIMING...Temperatures will drop below freezing for this morning and then again tonight. * IMPACTS...The freeze will damage vegetation that has already produced blossoms and/or swollen buds. Fruit crops and berries will be at risk. Take necessary precautions to protect any outside sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$ TNZ083>085-098-121400- /O.CON.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/ Rhea-Meigs-McMinn-Marion- Including the cities of Dayton, Decatur, Athens, and Jasper 337 AM EDT Sun Mar 12 2017 /137 AM CST Sun Mar 12 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING... * EVENT...A hard freeze with temperatures dropping into the upper 20s is expected across the warned area. * TIMING...Temperatures are expected to drop below freezing for early this morning. * IMPACTS...The freeze will damage vegetation that has already produced blossoms and/or swollen buds. Fruit crops and berries will be at risk. Take necessary precautions to protect any outside sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$
3 follow-up statements
164 WWUS74 KMRX 121112 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 712 AM EDT Sun Mar 12 2017 ...Freeze Warning Has Been Canceled For This Morning... .A hard freeze is expected again tonight and Monday morning across a large portion of the area as a Canadian airmass remains anchored across the Tennessee Valley and southern Appalachians. Temperatures will once again drop into the 20s over the warned area producing a hard freeze. Sensitive plants and area fruit trees and berries may be susceptible to freeze damage. NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086- 102-VAZ001-005-008-121915- /O.CAN.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/ /O.CON.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/ Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe- Northwest Monroe-East Polk-Lee-Scott-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, Madisonville, Ducktown, Jonesville, Gate City, and Abingdon 712 AM EDT Sun Mar 12 2017 /612 AM CDT Sun Mar 12 2017/ ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 8 AM EDT /7 AM CDT/ MONDAY... ...FREEZE WARNING IS CANCELLED FOR THIS MORNING... The National Weather Service in Morristown has cancelled the Freeze Warning for this morning. A freeze warning still remains in effect for tonight and Monday morning. * EVENT...A hard freeze with temperatures dropping into the upper 20s is expected across the warned area. * TIMING...Temperatures will drop below freezing tonight into Monday morning. * IMPACTS...The freeze will damage vegetation that has already produced blossoms and/or swollen buds. Fruit crops and berries will be at risk. Take necessary precautions to protect any outside sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$ TNZ083>085-098-121215- /O.CAN.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/ Rhea-Meigs-McMinn-Marion- Including the cities of Dayton, Decatur, Athens, and Jasper 712 AM EDT Sun Mar 12 2017 /612 AM CDT Sun Mar 12 2017/ ...FREEZE WARNING IS CANCELLED... The National Weather Service in Morristown has cancelled the Freeze Warning. $$
335 WWUS74 KMRX 121915 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 315 PM EDT Sun Mar 12 2017 ...A hard freeze is expected across much of the northern half of the area again tonight... .A hard freeze is expected again tonight and Monday morning across a large portion of the area as a Canadian airmass remains anchored across the Tennessee Valley and southern Appalachians. Temperatures will once again drop into the 20s over the warned area producing a hard freeze. Sensitive plants and area fruit trees and berries may be susceptible to freeze damage. NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086- 102-VAZ001-005-008-130315- /O.CON.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/ Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe- Northwest Monroe-East Polk-Lee-Scott-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, Madisonville, Ducktown, Jonesville, Gate City, and Abingdon 315 PM EDT Sun Mar 12 2017 /215 PM CDT Sun Mar 12 2017/ ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 8 AM EDT /7 AM CDT/ MONDAY... * EVENT...A hard freeze with temperatures dropping into the upper 20s is expected across the warned area. * TIMING...Temperatures will drop below freezing tonight into Monday morning. * IMPACTS...The freeze will damage vegetation that has already produced blossoms and/or swollen buds. Fruit crops and berries will be at risk. Take necessary precautions to protect any outside sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$
529 WWUS74 KMRX 130117 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 917 PM EDT Sun Mar 12 2017 ...A hard freeze is expected across much of east Tennessee again tonight... .A hard freeze is expected again tonight into Monday morning across a large portion of the area as a Canadian airmass remains anchored across the Tennessee Valley and southern Appalachians. Temperatures will once again drop into the 20s over the warned area producing a hard freeze. Sensitive plants and area fruit trees and berries may be susceptible to freeze damage. NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086- 102-VAZ001-005-008-130930- /O.CON.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/ Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe- Northwest Monroe-East Polk-Lee-Scott-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, Madisonville, Ducktown, Jonesville, Gate City, and Abingdon 917 PM EDT Sun Mar 12 2017 /817 PM CDT Sun Mar 12 2017/ ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 8 AM EDT /7 AM CDT/ MONDAY... * EVENT...A hard freeze with temperatures dropping into the upper 20s is expected across the warned area. * TIMING...Temperatures will drop below freezing tonight into Monday morning. * IMPACTS...The freeze will damage vegetation that has already produced blossoms and/or swollen buds. Fruit crops and berries will be at risk. Take necessary precautions to protect any outside sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are occurring or are highly likely. These conditions will kill or significantly damage crops and other sensitive vegetation that are left unprotected. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this freeze warning went out at Mar 12, 12:22 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 12, 12:22 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1222 AM EST Sun Mar 12 2017
.AVIATION...
Weak winter system continues to track east across the SE US
tonight. The main band of snow lies along the southern border of
TN and is creating local MVFR to IFR conditions with lower clouds,
scattered snow showers, and periods of reduced visibility.
Restrictions expected to mainly effect KCHA although KTYS may
briefly see similar conditions, through the early morning hours.
This system exits the area later this morning with conditions
improving to VFR at all terminals by the early afternoon and
persisting through the end of the period.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 8 AM EDT Sunday for Cherokee-Clay.
Freeze Warning until 10 AM EDT Sunday for Cherokee-Clay.
TN...Winter Weather Advisory until 8 AM EDT /7 AM CDT/ Sunday for
Bledsoe-Blount Smoky Mountains-Bradley-Cocke Smoky
Mountains-East Polk-Hamilton-Johnson-Loudon-Marion-McMinn-
Meigs-NW Blount-Northwest Monroe-Rhea-Sequatchie-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi-West Polk.
Freeze Warning until 10 AM EDT /9 AM CDT/ Sunday for Anderson-
Bledsoe-Campbell-Claiborne-East Polk-Grainger-Hamblen-
Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sullivan-Union-Washington TN.
VA...Freeze Warning until 10 AM EDT Sunday for Lee-Scott-Washington.
&&
EJHHazardous weather outlook, Mar 11, 3:12 PM EST, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 312 PM EST Sat Mar 11 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-122015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 312 PM EST Sat Mar 11 2017 /212 PM CST Sat Mar 11 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Late season winter storm moves across the area tonight bringing snowfall totals of up to an inch across much of the southern Tennessee Valley along with totals of 2 to 4 inches across the higher terrain of the Southern Plateau, Southeast Tennessee, and Southwest North Carolina. Travel conditions may deteriorate this evening and tonight, especially across the higher elevations, secondary roads, bridges and overpasses. Temperatures should warm enough Sunday to alleviate most travel issues by afternoon. Freeze Warning is in effect for most of the area tonight, except for far southeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday Much colder temperatures are expected for this next week with morning lows in the 20s most mornings with teens possible in northeast Tennesse and Southwest Virginia Wednesday and Thursday mornings. Another system dropping southeast from the Ohio Valley late Monday through early Wednesday will bring a good chance of accumulating snowfall to the higher elevations of southwest Virginia and east Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 11, 9:55 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM SNOW MURPHY 35.09N 84.03W
03/11/2017 E0.4 INCH CHEROKEE NC PUBLIC
WEST OF MURPHY NEAR CHEROKEE LAKE
&&Local storm report, Mar 11, 9:57 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 PM EST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW 2 SE COLLEGEDALE 35.02N 85.03W
03/11/2017 E0.0 INCH HAMILTON TN TRAINED SPOTTER
1 SOUTH OF APISON.
&&Local storm report, Mar 11, 9:58 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 PM EST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW 2 SE COLLEGEDALE 35.02N 85.03W
03/11/2017 E0.0 INCH HAMILTON TN TRAINED SPOTTER
TRACE OF SNOW 1 SOUTH OF APISON.
&&Local storm report, Mar 12, 1:05 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 AM EST SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM SNOW 5 S CHATTANOOGA 35.00N 85.24W
03/12/2017 E0.0 INCH HAMILTON TN TRAINED SPOTTER
TRACE OF SNOW EAST RIDGE.
&&
EHOLWEGNearby
Freeze Warnings in Tennessee, 2017Freeze Warnings in Virginia, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.